Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 8, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 16, 1998, 8:21 PM EST for Dixie County, Taylor County, Florida. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 16, 1998, 8:21 PM EST (01:21 UTC)
- Expired
- Feb 16, 1998, 9:10 PM EST
- In force
- 49 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
Counties Dixie County, FL, Taylor County, FL
The radar
The Tallahassee radar (KTLH), 111 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 16, 8:30 PM EST | Hail 1.25 | Perry, FL | Numerous reports of quarter size hail received. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 16, 6:15 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 538 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
858 WUUS1 KTLH 170120 RRA SVRTLH FLC029-123-170210- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 821 PM EST MON FEB 16 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 910 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHERN FLORIDA ...DIXIE COUNTY ...TAYLOR COUNTY AT 819 PM EST... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A A CLUSTER OF SEVERE THUNDERSTORM MOVING NORTH NORTHEAST AT 55 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 3:00 PM EST, 5 hours 21 minutes earlier.
Area forecast discussion, Feb 16, 3:00 PM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 300 PM EST MON FEB 16 1998 DYNAMIC SITU DEVELOPING WITH STG UPR JET STREAK FCST TO MOVE ACRS NRN GLF CST TONIGHT... AT THE SAME TIME STG SW FLO AT LLVLS AND GUD DIF PTRN ALFT ALL SPELL MOD RISK OF SVR WX FOR FA THIS EVENING AND INTO THE EARLY AM TUE. STG SHEAR PROFILES AND DESTABILIZATION OF ATMOS OVER PNHNDL AND SE AL DUE TO SFC HEATING LED TO WWA GOING UP THAT AREA THIS AFTN AND SHUD SEE INCRS IN SVR WX THERE AS DYNAMICS COME INTO PLAY THIS EVE. COASTAL FLOOD WARN IN EFFECT FROM ST MARKS SWD TO SRN PART OF FA FOR STG SW WINDS OF 35 TO 45 KTS TUE AM... WHICH WILL LEAD TO SOME MINOR CSTL FLOODING... CUD BE WORSE DEPENDING ON SFC LO DVLPMNT AND TRAK SO THINK WARNING BEST COURSE OF ACTION. FWC TEMPS RIGHT ON THE MONEY AND THINK WILL BE SUFFICIENT. POPS ARE A LTL UNDERDONE ON MOS... THINK LIKELY CATGY APPROPRIATE FOR THIS EVE AND TONIGHT. FACIANE
In the hours before
Special weather statement, Feb 16, 3:45 PM EST, 4 hours 36 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131- 142>148-155>161-GMZ750-755-770-775-152359- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TALLAHASSEE FL 345 PM EST MON FEB 16 1998 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS ALL OF SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA PANHANDLE AND BIG BEND. POTENT UPPER-LEVEL DYNAMICS COMBINED WITH A DEVELOPING AREA OF LOW PRESSURE OVER THE NORTHWESTERN GULF OF MEXICO WILL MOVE RAPIDLY EASTWARD THIS EVENING INTO THE TRI-STATE AREA. AHEAD OF THIS SYSTEM... THE ATMOSPHERE HAS BECOME INCREASINGLY UNSTABLE. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA DURING THE AFTERNOON. DUE TO THE COMBINATION OF INSTABILITY AND STRONG WINDS ALOFT...SOME OF THE THUNDERSTORMS MAY BECOME SEVERE DURING THE LATE AFTERNOON. THE THREAT FOR SEVERE WEATHER WILL MOVE INTO SOUTHWEST GEORGIA AND THE FLORIDA BIG BEND DURING THE EVENING HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS...BUT WITH STRONG WIND SHEAR EXPECTED...A FEW TORNADOES ARE ALSO POSSIBLE. THE STORMS SHOULD MOVE TO THE EAST OF THE REGION EARLY TUESDAY MORNING. STRONG WINDS WILL PERSIST ACROSS THE REGION AS THE AREA OF LOW PRESSURE DEVELOPS TO OUR WEST. A WIND ADVISORY REMAINS IN EFFECT THROUGH THIS MORNING ACROSS THE FLORIDA BIG BEND. BOATERS SHOULD USE EXTRA CAUTION TODAY ON AREA LAKES. A COASTAL FLOOD WARNING IS IN EFFECT FOR DIXIE...TAYLOR...JEFFERSON...WAKULLA...AND FRANKLIN COUNTIES. THE STRONG ONSHORE WINDS WILL PUSH WATER ONSHORE IN THESE LOCATIONS...RESULTING IN HIGHER THAN NORMAL TIDES AND SOME BEACH EROSION. TIDES WILL ALSO RUN ABOUT ONE FOOT ABOVE NORMAL ALONG THE COAST OF THE PANHANDLE. SOME AREA RIVERS REMAIN NEAR OR ABOVE FLOOD STAGE. HEAVY RAIN IS LIKELY TO DEVELOP ACROSS THE REGION OVERNIGHT...WHICH WILL PREVENT RIVER STAGES FROM FALLING LATER IN THE WEEK. REFER TO THE LATEST RIVER FLOOD STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FOR ADDITIONAL INFORMATION. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED EARLY THIS EVENING OR TONIGHT. ADDITIONAL WEATHER INFORMATION CAN BE OBTAINED ON NOAA WEATHER RADIO OR ON THE WEB AT: HTTP://WWW.NWS.FSU.EDU/
Special weather statement, Feb 16, 3:45 PM EST, 4 hours 36 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131- 142>148-155>161-GMZ750-755-770-775-152359- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TALLAHASSEE FL 345 PM EST MON FEB 16 1998 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS ALL OF SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA PANHANDLE AND BIG BEND. POTENT UPPER-LEVEL DYNAMICS COMBINED WITH A DEVELOPING AREA OF LOW PRESSURE OVER THE NORTHWESTERN GULF OF MEXICO WILL MOVE RAPIDLY EASTWARD THIS EVENING INTO THE TRI-STATE AREA. AHEAD OF THIS SYSTEM... THE ATMOSPHERE HAS BECOME INCREASINGLY UNSTABLE. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA DURING THE AFTERNOON. DUE TO THE COMBINATION OF INSTABILITY AND STRONG WINDS ALOFT...SOME OF THE THUNDERSTORMS MAY BECOME SEVERE DURING THE LATE AFTERNOON. THE THREAT FOR SEVERE WEATHER WILL MOVE INTO SOUTHWEST GEORGIA AND THE FLORIDA BIG BEND DURING THE EVENING HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS...BUT WITH STRONG WIND SHEAR EXPECTED...A FEW TORNADOES ARE ALSO POSSIBLE. THE STORMS SHOULD MOVE TO THE EAST OF THE REGION EARLY TUESDAY MORNING. STRONG WINDS WILL PERSIST ACROSS THE REGION AS THE AREA OF LOW PRESSURE DEVELOPS TO OUR WEST. A WIND ADVISORY REMAINS IN EFFECT THROUGH THIS MORNING ACROSS THE FLORIDA BIG BEND. BOATERS SHOULD USE EXTRA CAUTION TODAY ON AREA LAKES. A COASTAL FLOOD WARNING IS IN EFFECT FOR DIXIE...TAYLOR...JEFFERSON...WAKULLA...AND FRANKLIN COUNTIES. THE STRONG ONSHORE WINDS WILL PUSH WATER ONSHORE IN THESE LOCATIONS...RESULTING IN HIGHER THAN NORMAL TIDES AND SOME BEACH EROSION. TIDES WILL ALSO RUN ABOUT ONE FOOT ABOVE NORMAL ALONG THE COAST OF THE PANHANDLE. SOME AREA RIVERS REMAIN NEAR OR ABOVE FLOOD STAGE. HEAVY RAIN IS LIKELY TO DEVELOP ACROSS THE REGION OVERNIGHT...WHICH WILL PREVENT RIVER STAGES FROM FALLING LATER IN THE WEEK. REFER TO THE LATEST RIVER FLOOD STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FOR ADDITIONAL INFORMATION. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED EARLY THIS EVENING OR TONIGHT. ADDITIONAL WEATHER INFORMATION CAN BE OBTAINED ON NOAA WEATHER RADIO OR ON THE WEB AT: HTTP://WWW.NWS.FSU.EDU/
Special weather statement, Feb 16, 3:45 PM EST, 4 hours 36 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131- 142>148-155>161-GMZ750-755-770-775-152359- HAZARDOUS WEATHER OUTLOOK...CORRECTED COASTAL FLOOD WARNING INFO NATIONAL WEATHER SERVICE TALLAHASSEE FL 345 PM EST MON FEB 16 1998 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS ALL OF SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA PANHANDLE AND BIG BEND. POTENT UPPER-LEVEL DYNAMICS COMBINED WITH A DEVELOPING AREA OF LOW PRESSURE OVER THE NORTHWESTERN GULF OF MEXICO WILL MOVE RAPIDLY EASTWARD THIS EVENING INTO THE TRI-STATE AREA. AHEAD OF THIS SYSTEM... THE ATMOSPHERE HAS BECOME INCREASINGLY UNSTABLE. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA DURING THE AFTERNOON. DUE TO THE COMBINATION OF INSTABILITY AND STRONG WINDS ALOFT...SOME OF THE THUNDERSTORMS MAY BECOME SEVERE DURING THE LATE AFTERNOON. THE THREAT FOR SEVERE WEATHER WILL MOVE INTO SOUTHWEST GEORGIA AND THE FLORIDA BIG BEND DURING THE EVENING HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS...BUT WITH STRONG WIND SHEAR EXPECTED...A FEW TORNADOES ARE ALSO POSSIBLE. THE STORMS SHOULD MOVE TO THE EAST OF THE REGION EARLY TUESDAY MORNING. STRONG WINDS WILL PERSIST ACROSS THE REGION AS THE AREA OF LOW PRESSURE DEVELOPS TO OUR WEST. A WIND ADVISORY REMAINS IN EFFECT THROUGH THIS MORNING ACROSS THE FLORIDA BIG BEND. BOATERS SHOULD USE EXTRA CAUTION TODAY ON AREA LAKES. A COASTAL FLOOD WARNING IS IN EFFECT FOR DIXIE...TAYLOR...AND JEFFERSON COUNTIES. A COASTAL FLOOD WATCH IS IN EFFECT FOR WAKULLA AND FRANKLIN COUNTIES. THE STRONG ONSHORE WINDS WILL PUSH WATER ONSHORE IN THESE LOCATIONS...RESULTING IN HIGHER THAN NORMAL TIDES AND SOME BEACH EROSION. TIDES WILL ALSO RUN ABOUT ONE FOOT ABOVE NORMAL ALONG THE COAST OF THE PANHANDLE. SOME AREA RIVERS REMAIN NEAR OR ABOVE FLOOD STAGE. HEAVY RAIN IS LIKELY TO DEVELOP ACROSS THE REGION OVERNIGHT...WHICH WILL PREVENT RIVER STAGES FROM FALLING LATER IN THE WEEK. REFER TO THE LATEST RIVER FLOOD STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FOR ADDITIONAL INFORMATION. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED EARLY THIS EVENING OR TONIGHT. ADDITIONAL WEATHER INFORMATION CAN BE OBTAINED ON NOAA WEATHER RADIO OR ON THE WEB AT: HTTP://WWW.NWS.FSU.EDU/
Special weather statement, Feb 16, 3:45 PM EST, 4 hours 36 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131- 142>148-155>161-GMZ750-755-770-775-152359- HAZARDOUS WEATHER OUTLOOK...CORRECTED COASTAL FLOOD WARNING INFO NATIONAL WEATHER SERVICE TALLAHASSEE FL 345 PM EST MON FEB 16 1998 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS ALL OF SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA PANHANDLE AND BIG BEND. POTENT UPPER-LEVEL DYNAMICS COMBINED WITH A DEVELOPING AREA OF LOW PRESSURE OVER THE NORTHWESTERN GULF OF MEXICO WILL MOVE RAPIDLY EASTWARD THIS EVENING INTO THE TRI-STATE AREA. AHEAD OF THIS SYSTEM... THE ATMOSPHERE HAS BECOME INCREASINGLY UNSTABLE. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA DURING THE AFTERNOON. DUE TO THE COMBINATION OF INSTABILITY AND STRONG WINDS ALOFT...SOME OF THE THUNDERSTORMS MAY BECOME SEVERE DURING THE LATE AFTERNOON. THE THREAT FOR SEVERE WEATHER WILL MOVE INTO SOUTHWEST GEORGIA AND THE FLORIDA BIG BEND DURING THE EVENING HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS...BUT WITH STRONG WIND SHEAR EXPECTED...A FEW TORNADOES ARE ALSO POSSIBLE. THE STORMS SHOULD MOVE TO THE EAST OF THE REGION EARLY TUESDAY MORNING. STRONG WINDS WILL PERSIST ACROSS THE REGION AS THE AREA OF LOW PRESSURE DEVELOPS TO OUR WEST. A WIND ADVISORY REMAINS IN EFFECT THROUGH THIS MORNING ACROSS THE FLORIDA BIG BEND. BOATERS SHOULD USE EXTRA CAUTION TODAY ON AREA LAKES. A COASTAL FLOOD WARNING IS IN EFFECT FOR DIXIE...TAYLOR...AND JEFFERSON COUNTIES. A COASTAL FLOOD WATCH IS IN EFFECT FOR WAKULLA AND FRANKLIN COUNTIES. THE STRONG ONSHORE WINDS WILL PUSH WATER ONSHORE IN THESE LOCATIONS...RESULTING IN HIGHER THAN NORMAL TIDES AND SOME BEACH EROSION. TIDES WILL ALSO RUN ABOUT ONE FOOT ABOVE NORMAL ALONG THE COAST OF THE PANHANDLE. SOME AREA RIVERS REMAIN NEAR OR ABOVE FLOOD STAGE. HEAVY RAIN IS LIKELY TO DEVELOP ACROSS THE REGION OVERNIGHT...WHICH WILL PREVENT RIVER STAGES FROM FALLING LATER IN THE WEEK. REFER TO THE LATEST RIVER FLOOD STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FOR ADDITIONAL INFORMATION. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED EARLY THIS EVENING OR TONIGHT. ADDITIONAL WEATHER INFORMATION CAN BE OBTAINED ON NOAA WEATHER RADIO OR ON THE WEB AT: HTTP://WWW.NWS.FSU.EDU/
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 7:46 PM EST | Severe Thunderstorm Warning | TAE | Lafayette | 34 min |
| Feb 16, 8:48 PM EST | Severe Thunderstorm Warning | TAE | Lafayette, Madison | 32 min |
| Feb 16, 10:27 PM EST | Severe Thunderstorm Warning | TAE | Lafayette, Taylor | 33 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.